Merck & Co., Inc., Kenilworth, NJ, USA is a global healthcare leader working to help the world be well. From developing new therapies that treat and prevent disease to helping people in need, we are committed to improving health and well-being around the world. The Merck Manual was first published in 1899 as a service to the community. The legacy of this great resource continues as the Merck Manual in the US and Canada and the MSD Manual outside of North America. Learn more about our commitment to Global Medical Knowledge.
Severe vaccine reactions Severe vaccine reaction This is not a regulatory term. It refers to vaccine reactions that usually do not result in long-term problems, but can be disabling and, rarely, life threatening. Severe reactions include serious reactions but also include other severe reactions. include, among others, seizures Seizure Uncontrolled electrical activity in the brain, resulting in convulsion, physical signs, thought disturbances, or a combination of symptoms. , thrombocytopenia Thrombocytopenia A severe decrease in the number of blood platelets, the cells involved in clotting. Thrombocytopenia may stem from failure of platelet production, splenic sequestration of platelets, increased platelet destruction, increased platelet utilization, or dilution of platelets. , hypotonic hyporesponsive episodes (HHE) Hypotonic hyporesponsive episode (HHE) A recognized serious reaction to immunization, especially pertussis-containing vaccine. It is defined as an acute loss in sensory awareness or loss of consciousness accompanied by pallor and muscle hypotonicity. No long-term sequelae have been identified in the small number of children who have had long term follow-up. HHE is not a contraindication for further doses of pertussis vaccine. and prolonged crying, which all need to be reported. Most severe vaccine reactions do not lead to long-term problems. Anaphylaxis, while potentially fatal, is treatable without leaving any long-term effects.
I am responding to your msg about having a rash on your arms after getting the shingles shot. THE EXACT SAME THING HAPPENED TO ME!! I went back to the pharmacy and told him that I thought I was having a reaction to the vaccine and was told since it was not at the injection site, (and no one else has reported this type of reaction), it was just probably allergy and that I should take Benadryl. I had the shot on 4/17/16 and I am just getting rid of the rash (5/11/16). I HAD A BLISTERY, ITCHY, RASH, that looked a lot like poison ivy. These reactions need to be somehow documented